Connecticut, 2013

High Wind in Connecticut, January 31, 2013

January 31, 2013 · NWS ALY · 2 events in 2 counties and zones

A strong area of low pressure moved from the Great Lakes on the afternoon of Wednesday, January 30th towards the St. Lawrence Valley during the morning of Thursday, January 31st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong area of low pressure moved from the Great Lakes on the afternoon of Wednesday, January 30th towards the St. Lawrence Valley during the morning of Thursday, January 31st. A strong cold front was associated with this area of low pressure. Ahead of the storm, southerly winds allowed warm and moist air to move into the region. While it took some time for the warmer air to overtake the cold, dense air in place, temperatures warmed into the 40s and 50s during the early morning hours of January 31st.

Just ahead of the cold front, a line of heavy rain showers developed around sunrise. Strong wind gusts up to 60 mph accompanied some of this rainfall as it moved across northwestern Connecticut. This caused damage to some trees and power lines, causing power outages throughout the region.

With the rainfall falling heavy in intensity and warmer temperatures allowing for some snow melt, some ponding of water on roadways caused some isolated urban and street flooding, but no widespread flooding occurring.

Behind the cold front, winds switched to a westerly direction and continued to be gusty throughout the day on Thursday, as colder temperatures moved into the region. Additional wind gusts of 35 to 55 mph occurred during the daytime hours on Thursday, January 31st with some additional damage to trees and power lines. Winds diminished by late Thursday afternoon as the pressure gradient began to relax over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 31, 6:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 31, 6:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
650 AM EST THU JAN 31 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION EARLY THIS MORNING...
WITH A RAPID RETURN TO WINTER LIKE TEMPERATURES AND VERY WINDY
CONDITIONS. HEAVY RAIN WILL END EARLY THIS MORNING...FOLLOWED BY
ISOLATED TO SCATTERED RAIN SHOWERS CHANGING TO SNOW SHOWERS DURING
THE REST OF THE DAY. EAST OF LAKE ONTARIO LAKE EFFECT SNOW SHOWERS
AND SQUALLS WILL DEVELOP AND CONTINUE INTO FRIDAY. MUCH COLDER AND
WINDY WEATHER WILL ALSO CONTINUE INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM...COLD FRONT MORE THAN HALF WAY THROUGHT THE FORECAST
AREA. WIND GUST TO 45 KTS (52 MPH) OCCURRED AT KALB (ALBANY) AS THE
FRONT MOVED THROUGH. WIND GUSTED TO 53 MPH AT KSCH (SCHENECTADY).
BASED ON CURRENT TIMING...SHOULD EXIT THE ENTIRE FORECAST AREA BY
AROUND 730 AM. NOT MUCH TO CHANGE TO THE CURRENT FORECAST.

.PREVIOUS DISCUSSION...
AS OF 500 AM...COLD FRONT RAPIDLY MOVING EAST ACROSS THE REGION
EARLY THIS MORNING...AND WILL LIKELY CLEAR ALL PARTS OF THE FORECAST
AREA BY 7 OR 8 AM. IN ADDITION...THE BACK EDGE OF WIDESPREAD HEAVY
RAIN MOVING RAPIDLY NORTHEAST FROM THE CATSKILLS AND WILL ALSO CLEAR
THE FORECAST AREA BY 7 OR 8 AM. AS OF 500 AM IT APPEARS THAT
DAMAGING SOUTHERLY SURFACE WINDS AHEAD OF THE FRONT DID NOT
MATERIALIZE LAST NIGHT...BUT STRONG WEST WINDS ALONG AND BEHIND THE
FRONT STILL POSSIBLE TODAY AS THE INVERSION DISAPPEARS BEHIND THE
FRONT THIS MORNING AND THE STRONG WINDS MIX DOWN TO THE SURFACE
DURING THE DAY.

SEE THE HYDROLOGY DISCUSSION FOR DETAILS ON THE FLOOD THREAT.

HIGHS TEMPS TODAY WILL OCCUR AT SUNRISE...WITH TEMPS FALLING TO
BETWEEN THE MID 20S AND MID 30S BY SUNSET. THE HIGH WIND WARNING
REMAINS IN EFFECT FOR WEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 50 TO
60 MPH.

A LAKE EFFECT SNOW BAND WILL DEVELOP OFF LAKE ONTARIO THIS AFTERNOON
AS TEMPS COOL AND INSTABILITY INCREASES. HAVE ISSUED A LAKE EFFECT
SNOW ADVISORY THIS AFTN AND TONIGHT FOR NORTHERN HERKIMER COUNTY
BECAUSE INITIALLY...THE BAND WILL HAVE A 270 DEGREE ORIENTATION.
EXPECT 4 TO 8 INCH TOTALS THERE IN PERSISTENT SNOW BANDS THROUGH
TONIGHT. CSTAR RESEARCH OF INLAND EXTENT OF LAKE EFFECT SNOW BANDS
INDICATES THAT THE SNOW BAND WILL EXTEND WELL INTO HAMILTON COUNTY
WHEN IT FIRST DEVELOPS...BUT IT WILL NOT LINGER THERE THAT LONG
BECAUSE IT IS FORECAST TO SHIFT SOUTHWARD INTO CENTRAL HERKIMER
COUNTY TONIGHT AND THE INLAND EXTENT WILL BE DECREASING. HAVE
HIGHLIGHTED IN THE HWOALY PRODUCT THAT LAKE EFFECT SNOW ADVISORIES
MAY BE NEEDED IN HAMILTON AND SOUTHERN HERKIMER COUNTIES DEPENDING
ON WHERE THE SNOW BAND EVENTUALLY FORMS AND MOVES THIS AFTN AND
TONIGHT.

ELSEWHERE ACROSS THE REGION...ONCE THE EARLY MORNING HEAVY RAIN
MOVES OUT...EXPECT ISOLATED TO SCT SHOWER ACTIVITY WHICH WILL BECOME
MAINLY SNOW SHOWERS BY THIS AFTERNOON AND WILL CONTINUE TONIGHT.
LOWS TONIGHT WILL BE IN THE SINGLE NUMBERS OVER THE ADIRONDACKS...
AND TEENS TO LOWER 20S ELSEWHERE. WESTERLY SURFACE WINDS WILL STILL
GUST TO BETWEEN 35 AND 45 MPH TONIGHT...ESPECIALLY EARLY TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
BACK TO WINTER ON FRIDAY WITH HIGHS GENERALLY IN THE TEENS NORTH AND
20S SOUTH. WESTERLY WINDS WILL STILL BE GUSTING TO 25 TO 35 MPH SO
IT WILL FEEL MUCH COLDER. LAKE EFFECT SNOW WILL STILL BE OCCURRING
OVER THE WEST...BUT ON FRIDAY EXPECT THE LAKE EFFECT BAND
ORIENTATION TO BE AROUND 300 DEGREES EARLY...AND IT WILL CONTINUE
SHIFTING SOUTH DURING THE DAY..SO MAYBE ANOTHER INCH OF SNOW
POSSIBLE OVER SOUTHERN HERKIMER COUNTY. ELSEWHERE...ISOLATED TO SCT
SNOW SHOWERS WILL OCCUR WITH MAINLY MOSTLY CLOUDY SKIES.

SCATTERED SNOW SHOWERS WEST OF THE HUDSON VALLEY FRIDAY NIGHT...WITH
DRY CONDITIONS FROM THE HUDSON VALLEY EAST. WINDS WILL FINALLY
SUBSIDE TO BETWEEN 5 AND 15 MPH AND ALSO SHIFT TO THE SOUTHWEST.
LOWS WILL BE NEAR ZERO IN THE ADIRONDACKS...AND SINGLE NUMBERS TO
MID TEENS ELSEWHERE.

A WEAK CLIPPER SYSTEM MAY BRING SOME SNOW SHOWERS TO THE NORTHERN
HALF OF THE FORECAST AREA ON SATURDAY...ESPECIALLY DURING THE
AFTERNOON. GENERALLY AN INCH OF SNOW OR LESS POSSIBLE OVER THE
ADIRONDACKS WHERE LIKELY POPS ARE FORECAST. SLIGHT CHANCE OR CHANCE
POPS ELSEWHERE. HIGHS WILL BE IN THE UPPER TEENS TO AROUND 30.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE MODELS APPEAR TO BE IN PRETTY GOOD AGREEMENT DURING THE LONG
TERM PERIOD. IT STILL LOOKS AS IF THE PERIOD WILL DOMINATED BY A
SERIES OF CLIPPER SYSTEMS...BRINGING REINFORCING SHOTS OF MODIFIED
ARCTIC AIR...SO TEMPERATURES LOOK TO BE SLIGHTLY BELOW NORMAL.

SATURDAY NIGHT THROUGH TUESDAY...THE MAIN FORECASTING PROBLEM WILL
BE THE TIMING OF NUISANCE CLIPPER SYSTEMS TRACKING SOUTHEASTWARD
ACROSS THE AREA FROM THE GREAT LAKES AND SOUTHERN CANADA. A BROAD
LONGWAVE TROUGH WILL DOMINATE THE SYNOPTIC PATTERN OVER THE EASTERN
THIRD OF THE CONUS...WITH PERIODIC SHORTWAVE IMPULSES ROTATING
THROUGH THE FLOW. LONG RANGE GUIDANCE CONTINUES TO FAVOR A
PROGRESSIVE FLOW PATTERN...WITH THESE CLIPPER SYSTEMS RIDING THROUGH
THE NORTHERN STREAM FLOW. HAVE CONTINUED TO INDICATE PERIODIC SNOW
SHOWERS THROUGHOUT THE PERIOD TO ACCOUNT FOR THE PASSAGE OF THESE
SYSTEMS.

WHILE MOST OF THESE SYSTEMS LOOK TO REMAIN SOMEWHAT
MOISTURE-STARVED...WE WILL HAVE TO WATCH THE ONE SATURDAY NIGHT INTO
SUNDAY. THIS ONE LOOKS TO TRACK A BIT FURTHER SOUTH THAN ORIGINALLY
THOUGHT....TRACKING ACROSS THE MID ATLANTIC WELL TO OUR SOUTH. IT
LOOKS TO PICK UP ATLANTIC MOISTURE...PROBABLY TOO FAR AND SOUTHEAST
TO REALLY IMPACT US. HOWEVER...IF THE TROUGH ALOFT WERE TO DIG A BIT
MORE AS IT MOVES OVER US...IT COULD TRACK THE STORM CENTER A LITTLE
FURTHER NORTH. NOT LIKELY...BUT AN OUTSIDE POSSIBILITY. FOR
NOW...CALL IT A 30-40 PERCENT CHANCE OF SNOW SHOWERS WITH LIGHT QPF
AMOUNTS EXPECTED.

DUE TO THE FAST MOVING CLIPPERS IT WILL REMAIN BRISK THROUGH MUCH OF
THE EXTENDED PERIOD WITH STEEP PRESSURE GRADIENTS OVER OUR REGION. A
LARGER HIGH PRESSURE LOOKS TO BUILD LATER ON WEDNESDAY.

TEMPERATURES WILL GENERALLY RANGE FROM THE UPPER 20S TO MID 30S FROM
ALBANY SOUTH THROUGH THE PERIOD...20 TO 25 ACROSS THE NORTHERN
PORTIONS OF THE COUNTY WARNING AREA. OVERNIGHT LOWS WILL RANGE FROM
THE THE TEENS TO AROUND 20 FROM ALBANY SOUTHWARD...AROUND ZERO TO
ABOUT 10 DEGREES TO THE NORTH OF THE CAPITAL DISTRICT.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
AS OF 445 AM EST...IT IS NOT OBVIOUS WE HAVE TO SPEED UP THE ARRIVAL
OF THE COLD FRONT AT ALL OUR TERMINAL SITES. IT LOOKS AS IF IT WILL
WORK ACROSS THEM BETWEEN 11Z AND 12Z. DOWN SOUTH...WE DECIDED TO
BACK OFF THE SOUTHERLY WIND A LITTLE AT KPOU AS THE STRONG SOUTHERLY
WINDS APPEAR TO BE CONFINED TO THE COASTAL AREAS. STILL...A
SOUTHERLY WIND COULD GUST TO 30 KTS.

FURTHER NORTH...THE THE COLD FRONT TURNED THE WIND TO THE WEST AND
GUSTED THEM TO NEARLY 40KTS AT KRME DURING THE PAST HOUR.

WE HAVE THE WIND GUSTING TO 40KTS AT KALB BY 1130Z...1200Z AT
KPSF...SO THE TIMING WILL IMPACT THE MORNING PEAK. BANDS OF SHOWERS
WILL CONTINUE TO BRING PERIODS OF IFR OR EVEN LOW IFR.

AFTER THE COLD FRONT PASSES THROUGH...CIGS AND VSBYS SHOULD QUICKLY
IMPROVE BACK TO MVFR OR EVEN VFR (PROBABLY FASTEST AT KPOU). THE
WESTERLY WIND MIGHT BACK OFF A LITTLE...BUT SHOULD REMAIN RATHER
STRONG...GUSTING TO 30KTS.

HOWEVER...WE BELIEVE THE WIND GUSTS WILL PICK UP AGAIN LATER THIS
AFTERNOON AS THE LOW LEVEL LAPSE RATES STEEPEN. THEY COULD ONCE
AGAIN GUST TO 40KTS OR OCCASIONALLY BETTER...ESPECIALLY AT KPSF AND
KALB.

THE WIND WILL BEGIN TO DIMINISH A LITTLE AS WE HEAD TOWARD DARK AND
THE EVENING PEAK.

OUTLOOK...
THU NIGHT...MAINLY VFR. SLIGHT CHC-CHC SUB-VFR -SHSNS FROM KALB
NORTH. DIMINISHING WINDS.
FRI- MON...MAINLY VFR. SCHC OR CHC OF BRIEF SUB-VFR IN -SHSNS.

&&

.HYDROLOGY...
EARLY REPORTS THUS FAR THIS MORNING INDICATE THAT MAXIMUM RAINFALL
AMOUNTS WILL LIKELY REMAIN BELOW TWO INCHES...WITH MANY LOCATIONS
LIKELT TO REMAIN BELOW ONE INCH. WITH THE BACK EDGE OF THE HEAVY
RAINFALL RAPIDLY SWEEPING ACROSS THE REGION BETWEEN 500 AM ABD 700
AM THIS MORNING...IT WOULD APPEAR THAT THE FLOOD THREAT HAS
DIMINISHED. WILL LEAVE THE FLOOD WATCH IN EFFECT FOR NOW SINCE
LOCALIZED FLOOD PROBLEMS MAY STILL OCCUR AND CANNOT COMPLETELY RULE
OUT THAT A GAGED RIVER POINT MAY MAKE IT ABOVE FLOOD STAGE.

IN ADDITION...SHORT LIVED RIVER ICE JAMS ARE ALSO POSSIBLE. ICE IS
NOT YET THICK ENOUGH FOR LONG LIVED ICE JAMS THAT WOULD CAUSE SERIOUS
FLOODING. SOME MINOR FLOODING IS POSSIBLE FROM ICE JAMS.

THE CURRENT FORECAST FROM THE NERFC SHOWS A FEW RIVER POINTS ACROSS
THE ADIRONDACKS MAY REACH MINOR FLOOD STAGE...AND A FEW OTHER POINTS
THROUGHOUT THE REGION TO REACH CAUTION /ACTION/ STAGE. FOR SPECIFIC
RIVER AND LAKE FORECASTS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
RECORD HIGHS FOR JANUARY 30TH...
ALBANY: 56 DEGREES AT 436 PM...PREVIOUS RECORD 54 DEGREES 1974
(RECORDS DATE BACK TO 1874)

GLENS FALLS: 50 DEGREES AT 319 PM...PREVIOUS RECORD 50 DEGREES 1974
(RECORDS DATE BACK TO 1944)

BENNINGTON: 62 DEGREES AT 436 PM...PREVIOUS RECORD 53 DEGREES 2006
(RECORDS DATE BACK TO 1998)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR CTZ001-013.
     FLOOD WATCH THROUGH THIS AFTERNOON FOR CTZ001-013.
NY...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
     FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     LAKE EFFECT SNOW ADVISORY NOON TODAY THROUGH 6 AM FRIDAY FOR
     NYZ032.
MA...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR MAZ001-025.
     FLOOD WATCH THROUGH THIS AFTERNOON FOR MAZ001-025.
VT...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR VTZ013>015.
     FLOOD WATCH THROUGH THIS AFTERNOON FOR VTZ013>015.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...HWJIV/IRL
AVIATION...HWJIV
HYDROLOGY...FRUGIS
CLIMATE...ALY
Hazardous weather outlook, Jan 31, 4:57 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
457 AM EST THU JAN 31 2013

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-011200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
457 AM EST THU JAN 31 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...
WESTERN MASSACHUSETTS...SOUTHERN VERMONT AND MOST OF EAST CENTRAL
NEW YORK EXCEPT FOR HERKIMER AND HAMILTON COUNTIES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. PLEASE SEND ANY
REPORTS OF MEASURED WINDS OR WIND GUSTS IN EXCESS OF 40 MPH...REPORTS
OF DAMAGE...AS WELL AS RAINFALL AMOUNTS GREATER THAN ONE INCH AND
OR ANY FLOODING OR ICE JAMS TO THE NATIONAL WEATHER SERVICE VIA
THE SEVERE WEATHER REPORT FORM ON THE INTERNET...OR THE TELEPHONE.

NYZ033-038-011200-
HAMILTON-SOUTHERN HERKIMER-
457 AM EST THU JAN 31 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND SOUTHERN
HERKIMER COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

LAKE EFFECT SNOW BANDS DEVELOPING THIS AFTERNOON AND DRIFTING
SOUTHWARD TONIGHT MAY REQUIRE THE ISSUANCE OF A LAKE EFFECT SNOW
ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-011200-
NORTHERN HERKIMER-
457 AM EST THU JAN 31 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER COUNTY OF EAST
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 31, 6:21 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
621 AM EST THU JAN 31 2013

MAZ001-025-NYZ041-049>054-058>061-064-084-VTZ013-014-311215-
BENNINGTON VT-SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-WESTERN ALBANY NY-
EASTERN ALBANY NY-EASTERN GREENE NY-WESTERN GREENE NY-
EASTERN ULSTER NY-WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
EASTERN RENSSELAER NY-WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-WESTERN WINDHAM VT-
621 AM EST THU JAN 31 2013

...A LINE OF SHOWERS WITH DOWNPOURS AND STRONG WINDS MOVING THROUGH

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 613 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS CAPABLE OF PRODUCING...WINDS AROUND 50 TO 60
MPH...AND HEAVY RAIN. THESE SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM SALEM TO HUNTER...AND MOVING EAST AT 30 MPH.

THE GUSTY SHOWERS WILL BE NEAR...
TROY...CAMBRIDGE...WATERVLIET AND MENANDS BY 625 AM EST
BRUNSWICK CENTER...CENTER BRUNSWICK AND RENSSELAER BY 630 AM EST
DORSET...NORTH-SOUTH LAKE CAMPGROUND AND WYANTSKILL BY 635 AM EST

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA.

LAT...LON 4273 7297 4273 7301 4270 7299 4205 7343
      4217 7440 4332 7341 4329 7281 4326 7281
      4323 7263
TIME...MOT...LOC 1120Z 257DEG 28KT 4321 7326 4223 7424

JPV
Local storm report, Jan 31, 6:29 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
629 AM EST THU JAN 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     NON-TSTM WND DMG CHARLTON                42.93N  73.97W
01/31/2013                   SARATOGA           NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1300009

JPV
Local storm report, Jan 31, 6:33 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 AM EST THU JAN 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG WEST SAND LAKE          42.64N  73.61W
01/31/2013                   RENSSELAER         NY   NWS EMPLOYEE

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1300010

JPV
Local storm report, Jan 31, 6:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
647 AM EST THU JAN 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     NON-TSTM WND DMG CENTER BRUNSWICK        42.76N  73.61W
01/31/2013                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1300011

JPV
Local storm report, Jan 31, 7:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
748 AM EST THU JAN 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     NON-TSTM WND DMG ALBANY                  42.66N  73.78W
01/31/2013                   ALBANY             NY   BROADCAST MEDIA

            TREE FELL ON CAR

&&

EVENT NUMBER ALY1300012

LFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
January 31, 8:00 AM EST to 6:00 PM EST
Where
Northern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Trees and wires were reported down as a result of high winds in Winchester Center.

High Wind, Southern Litchfield

When
January 31, 10:42 AM EST to 6:00 PM EST
Where
Southern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Trees and wires were reported down as a result of high winds in Woodbury and New Milford. Power outages were reported throughout southern Litchfield County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427502, 427503.